Texas, 2017

Hail and Damaging Winds in Texas, April 1 to 2, 2017

April 1 to 2, 2017 · NWS FWD · 21 events in 11 counties and zones

An upper low moved east out of New Mexico towards the Southern Plains, generating a round of showers and thunderstorms late Saturday night through Sunday morning. Hail was the primary severe weather outcome, though there were also a few reports of wind damage and flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

An upper low moved east out of New Mexico towards the Southern Plains, generating a round of showers and thunderstorms late Saturday night through Sunday morning. Hail was the primary severe weather outcome, though there were also a few reports of wind damage and flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Apr 1, 9:40 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 1, 9:40 PM CST, 1 hour 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1040 PM CDT Sat Apr 1 2017

.UPDATE...
We sent a quick update at 10 PM letting the Severe Thunderstorm
Watch for Eastland, Stephens and Young expire. We expect
thunderstorms to continue to develop across the western counties
through midnight as a cold front moves slowly through the area.
These storms may become marginally severe with quarter size hail
and possibly some wind gusts near 60 MPH. However, the bigger
threat may actually be flash flooding due to the slow movement and
training of storms. At the very least, urban and small stream
flooding is likely through the early morning hours. Scattered
showers and storms are still possibe well ahead of the line
overnight but these storms should remain below severe limits.

It still appears as if the line of storms currently moving across
the western counties will weaken as they move east away for the
upper low. However, high res solutions continue to rapidly develop
the activity over the Big Bend region overnight and these storms
will shift east/northeast Sunday morning and produce widespread
rain and thunderstorms across most of the CWA making for a very
active day.

The current plans are to leave the forecast as is but will
highlight the potential of heavy rainfall and flooding overnight
in the Hazardous Weather Outlook and future graphics.

&&

.PREV DISCUSSION... /ISSUED 404 PM CDT Sat Apr 1 2017/
An upper level low that was over west-central New Mexico at mid
afternoon will sink southward tonight before moving northeast
across North Texas Sunday and Sunday night. This system will bring
widespread showers and thunderstorms to North and Central Texas
through Sunday night. Some severe thunderstorms will be likely
along with locally heavy rain. Another upper level low will move
into the southwestern U.S. Monday and swing across Kansas Tuesday
and Tuesday night bringing another chance of showers and
thunderstorms Tuesday night, but severe weather is not expected
with this system. Dry weather is then expected for the rest of the
week.

Scattered elevated showers and a few thunderstorms have developed
mainly west of I-35 this afternoon. This activity has been moving
northeast. Up to 1 inch hail will be possible a few of these
storms later this afternoon into the evening hours. Cloud cover
west of I-35 has been inhibiting the development of surface based
storms, but there are some breaks west of the forecast area and
some stronger storms have started to form. There will be the
potential for some strong to severe thunderstorms mainly across
the western parts of the forecast area this evening and some of
this activity. A cold front that extended southeast of a Lawton,
Oklahoma to Big Spring to Fort Stockton line at 3 PM is expected
to move east into the western zones by late this evening. This
boundary will provide an additional focus for thunderstorms
overnight tonight. Showers and thunderstorms will shift eastward
toward the I-35 corridor overnight tonight. Large hail and
damaging winds should be the main severe weather threats tonight,
though we cannot rule out an isolated tornado.

Sunday looks to be a bigger severe weather day across North and
Central Texas as the frontal boundary moves to near a Sherman to
DFW to Killeen line by midday. Some elevated storms on the cold
side of this boundary may result in some large hail but for areas
to the southeast of the boundary, strong shear, CAPES of 2000-2500
J/Kg will result in the potential for all modes of severe weather
as well as flash flooding. We may end up needing a Flash Flood
Watch for parts of the south central and eastern zones (especially
from Temple to Canton southeastward) for Sunday.

As the upper level low moves across North Texas Sunday night,
widespread rain and thunderstorm chances will continue but the
non-flooding severe weather should come to an end as the cold
front progresses eastward. Rain chances will end from southwest to
northeast overnight Sunday night with just some low chances of
showers remaining into Monday morning northeast of a Sherman to
Canton line.

As the next upper level low swings out of the southwestern U.S.
into Kansas, there will be a chance for showers and isolated
thunderstorms along and north of the I-20 corridor Tuesday night.
Dry weather is then expected for the rest of the week.

58

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  72  56  78  58 /  60  90  60  10   0
Waco                64  78  55  79  56 /  60 100  50   5   0
Paris               60  72  56  74  54 /  30  90  60  20   5
Denton              60  70  54  76  54 /  60  90  60  10   0
McKinney            61  72  55  75  55 /  60  90  60  10   0
Dallas              63  73  58  78  59 /  60  90  60  10   0
Terrell             62  73  57  77  56 /  40  90  60  10   0
Corsicana           63  75  58  78  58 /  40 100  60  10   0
Temple              65  80  55  81  57 /  60 100  50   0   0
Mineral Wells       59  70  51  79  53 /  70  90  60   5   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 1, 9:57 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1057 PM CDT Sat Apr 1 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-030400-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1057 PM CDT Sat Apr 1 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Thunderstorms will increase in coverage through the overnight hours
with the best storm chances west of the Interstate 35 corridor. Some
storms could be severe with damaging winds and hail being the main
threats. In addition, there is some potential for locally heavy
rainfall which may result in urban flooding and possibly flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Widespread thunderstorms will develop early Sunday and will continue
throughout the day. Severe weather is likely, including the
potential for damaging winds, hail, and a few tornadoes, especially
south of Interstate 20. Thunderstorms will also have the potential
for heavy rainfall and localized flash flooding through Sunday
evening. Thunderstorm chances will continue into Sunday night across
all of North Texas but the severe weather threat will shift to the
east during this time.

There is a low chance of thunderstorms mostly along and north of
Interstate 20 late Tuesday night as a cold front moves into the
region. Severe weather is not expected during this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will be possible west of Interstate 35 overnight
and across most of the region on Sunday.

In the hours before

Special weather statement, Apr 1, 9:20 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1020 PM CDT SAT APR 1 2017

TXZ129-130-141-020415-
Comanche TX-Erath TX-Eastland TX-
1020 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ERATH...SOUTHERN
EASTLAND AND COMANCHE COUNTIES UNTIL 1115 PM CDT...

At 1020 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Rising Star, or 17 miles northwest of Comanche, moving
east at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Comanche, Dublin, De Leon, Gorman, Rising Star, Gustine, Huckabay and
Carbon.

LAT...LON 3236 9893 3236 9826 3182 9833 3180 9873
      3208 9893 3208 9907
TIME...MOT...LOC 0320Z 265DEG 19KT 3208 9880

30
Special weather statement, Apr 1, 10:05 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1105 PM CDT SAT APR 1 2017

TXZ100-101-116-020430-
Palo Pinto TX-Young TX-Jack TX-
1105 PM CDT SAT APR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YOUNG...SOUTHWESTERN
JACK AND NORTHWESTERN PALO PINTO COUNTIES UNTIL 1130 PM CDT...

At 1104 PM CDT, Doppler radar was tracking a strong thunderstorm near
Graford, or 16 miles west of Mineral Wells, moving north at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Graford and Possum Kingdom State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.

If on or near Possum Kingdom Lake, get out of the water and move
indoors or inside a vehicle. If you can hear thunder, you are close
enough to be struck by lightning. Do not be caught on the water in a
thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3306 9820 3277 9821 3277 9856 3304 9857
TIME...MOT...LOC 0404Z 200DEG 29KT 3289 9835

30

The radar

The Dyess AFB radar (KDYX), 93 km away, was scanning. The volume nearest the first event began at 04:47 UTC.

Open the radar archive at this moment

Event by event

18 hail, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Comanche

When
April 1, 10:45 PM CST
Where
Comanche County, Comanche
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.900, -98.620

Comanche County Sheriff's Department reported quarter sized hail in the city of Comanche.

Hail, Tarrant

When
April 2, 12:28 AM CST
Where
Tarrant County, 1.95 mi WSW of Watauga
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.835, -97.299

Quarter-sized hail was reported at the National Weather Service Office in North Fort Worth.

Hail, Tarrant

When
April 2, 12:30 AM CST
Where
Tarrant County, Keller
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.930, -97.250

A trained spotter reported quarter sized hail in the city of Keller, TX.

Hail, Tarrant

When
April 2, 12:37 AM CST
Where
Tarrant County, Haslet
Measured
1 in hail
Reported by
Social Media
Coordinates
32.970, -97.350

A social media report indicated quarter-sized hail in the city of Haslet, TX.

Hail, Leon

When
April 2, 6:40 AM CST
Where
Leon County, Leona
Measured
1 in hail
Property damage
$2,000
Reported by
Public
Coordinates
31.150, -95.970

One inch hail was reported in Leona.

Hail, Leon

When
April 2, 7:04 AM CST
Where
Leon County, 3.18 mi ENE of Buffalo
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
31.482, -96.018

Golf ball size hail fell just northeast of Buffalo.

Lightning, Dallas

When
April 2, 7:30 AM CST
Where
Dallas County, 1.56 mi SE of Grand Prairie Arpt
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.687, -97.028

Three homes were severely damaged after being struck by lightning during a round of thunderstorms Sunday morning.

Hail, Freestone

When
April 2, 7:40 AM CST
Where
Freestone County, 4.09 mi ESE of Stewards Mill
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
31.790, -96.140

Trained spotter reports golf ball size hail.

Hail, Limestone

When
April 2, 7:52 AM CST
Where
Limestone County, 1.76 mi W of Mexia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.680, -96.530

Hail, Limestone

When
April 2, 8:02 AM CST
Where
Limestone County, Tehuacana
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.730, -96.570

Hail, Henderson

When
April 2, 8:17 AM CST
Where
Henderson County, Tool
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
32.270, -96.170

Hail, Henderson

When
April 2, 8:21 AM CST
Where
Henderson County, 3 mi SSW of Mabank
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.332, -96.125

Hail, Navarro

When
April 2, 8:33 AM CST
Where
Navarro County, 0.42 mi SSE of Blooming Grove
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.094, -96.718

Hail, Navarro

When
April 2, 9:06 AM CST
Where
Navarro County, Roane
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
32.180, -96.380

Hail, Bell

When
April 2, 9:34 AM CST
Where
Bell County, 2.07 mi S of Rogers
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.900, -97.230

Hail, Milam

When
April 2, 9:43 AM CST
Where
Milam County, Rockdale
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.650, -97.000

Hail, Navarro

When
April 2, 9:52 AM CST
Where
Navarro County, Silver City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.970, -96.630

Hail, Navarro

When
April 2, 10:00 AM CST
Where
Navarro County, Barry
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.100, -96.630

Emergency manager reports golf ball size hail in Barry.

Thunderstorm Wind, Limestone

When
April 2, 10:30 AM CST
Where
Limestone County, 3.61 mi NE of Kosse
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.330, -96.580

Emergency manager reported a 52 knot wind gust off HWY 14 near Thornton.

Hail, Van Zandt

When
April 2, 10:44 AM CST
Where
Van Zandt County, 1.65 mi S of Wentworth
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
32.556, -95.798

Thunderstorm Wind, Van Zandt

When
April 2, 10:46 AM CST
Where
Van Zandt County, Edgewood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.700, -95.880

Trained weather spotter reports an approximate wind gust of 65 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688601, 688602, 688603, 688604, 691754, 691756, 688936, 691771, 692670, 692671, 692672, 692673, 692674, 692675, 692676, 692677, 692678, 691775, 691779, 692679, 691780.